Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 93, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2018, 11:48 PM CDT for Mahnomen County, Norman County, Polk County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2018, 11:48 PM CDT (04:48 UTC)
- Expired
- Jul 3, 2018, 12:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 90 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:50 PM CDT | HAIL 1 | 3 Wnw Ranum, MN | INTERMITTENT DIME TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
242 WUUS53 KFGF 030448 SVRFGF MNC087-107-119-030515- /O.NEW.KFGF.SV.W.0093.180703T0448Z-180703T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 1148 PM CDT MON JUL 2 2018 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Northeastern Norman County in northwestern Minnesota... South central Polk County in northwestern Minnesota... Northwestern Mahnomen County in northwestern Minnesota... * Until 1215 AM CDT. * At 1148 PM CDT, a severe thunderstorm was located over Gary, or 43 miles northwest of Detroit Lakes, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Waukon and Flaming around 1155 PM CDT. Ranum around 1205 AM CDT. Rindal, Bejou and Winger around 1215 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4727 9619 4739 9639 4766 9612 4748 9582 TIME...MOT...LOC 0448Z 221DEG 18KT 4739 9622 HAIL...1.00IN WIND...<50MPH $$ NC/DJR
1 follow-up statement
650
WWUS53 KFGF 030505
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1205 AM CDT TUE JUL 3 2018
MNC087-107-119-030515-
/O.EXP.KFGF.SV.W.0093.000000T0000Z-180703T0515Z/
Norman MN-Polk MN-Mahnomen MN-
1205 AM CDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN...SOUTH
CENTRAL POLK AND NORTHWESTERN MAHNOMEN COUNTIES WILL EXPIRE AT 1215
AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4727 9619 4739 9639 4766 9612 4748 9582
TIME...MOT...LOC 0505Z 221DEG 18KT 4745 9614
$$
NC/DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:00 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 2, 10:00 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1000 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 950 PM CDT Mon Jul 2 2018 Storms have formed with hail the primary impact with multiple reports of hail greater than an inch and up to 2.8 inches in SE ND. Expecting the strongest storms to continue to move to the east northeast from Fargo to the SD/ND border. UPDATE Issued at 818 PM CDT Mon Jul 2 2018 Severe thunderstorm watch has been issued for SE ND and Wilkin Co in MN until 2AM. Primary concerns will be winds up to 70mph and hail up to 2 inches. Activity is slowly organizing and scattered along a line from Park Rapids MN to near Gwinner ND. Potentially a couple rounds of convection to watch over the next 5 to 6 hours with current storms and then storms to the west as they move into SE ND around midnight. UPDATE Issued at 646 PM CDT Mon Jul 2 2018 Continuing to sit an wait for convection to develop across the southern portions of the Red River valley. Given satellite trends and mesoanalysis isolated to scattered storms should develop in the next hour or two. Thinking 700mb height rises late this afternoon have kept activity in check. Agitated CU field in SE ND showing some enhanced towers over the past hour. Will continue to monitor. Also will be watching area in SW ND and its evolution for expansion and or increase of PoPs for the overnight. && .SHORT TERM...(This evening through Tuesday) Issued at 329 PM CDT Mon Jul 2 2018 Afternoon radar and visible satellite observations show lingering shower activity across the southern River Valley has created a weak cold pool along the I-94 corridor. This airmass is characterized by temperatures in the low 70s and dewpoints in the low 60s, and differentiates a more dry airmass to the north across eastern North Dakota/northwest Minnesota and a less stable airmass further south across the tri-state area. Afternoon RAP analysis additionally show differing air masses with MLCAPE values 500 - 1500 J/kg building across SD/west MN under a strong cap. This suggests that the more likely area for convective initiation later today will be focused further south across northeast SD along a surface warm front evident in afternoon surface obs. With a shear environment of around 55 knots of effective bulk shear organized convection is possible in this area. Recent CAMS show this convection beginning in the 23-01 UTC time frame and propagating east/northeastward along the southwest border of the forecast area (roughly from the Wadena to Park Rapids area). Backed winds at the surface in response to a deepening surface low to the west along with strengthening mid level winds due to the nocturnal LLJ may allow low level ESRH supportive of a tornado threat, though this might be limited by a multicell storm mode. Hail and strong winds remain the greatest threat. Finally, some CAMS suggest storms developing along I-94 further west and propagating into the Valley City/Fargo area later tonight, though the influence of the more stable airmass currently in place over this region may reduce the chance for severe storms. Convection beginning in Montana this evening is expected to propagate east/northeastward during the overnight hours into eastern ND/northwest MN through the morning hours. Clearing conditions mid day Tuesday may allow for enough insolation/destabilization to allow for a few afternoon thunderstorms across northwest MN Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 329 PM CDT Mon Jul 2 2018 An active weather pattern through Wednesday night will bring continued chances for showers and thunderstorms, with a quiet period from Thursday to Saturday night. On Tuesday evening, thunderstorms look likely to develop both along 1) the cold front draped along the MT/ND border and 2) along a sfc front draped from north central MN into western SD. Despite lingering showers and storms during the day and mid level capping Tuesday afternoon, there is potential for some discrete cells or clusters of storms initiating in areas south of Highway 2 Tuesday afternoon and evening, as moderate to strong surface based instability and favorable shear develop amidst high temperatures in the 90s and dew points in the lower 70s. Additionally most models suggest this activity and/or other activity developing in the remainder of Dakotas would likely merge into a complex or cluster of storms Tuesday night along the nose of the low level jet, as surface low and an upper shortwave push east across the Dakotas. With this potent setup, the threat for severe weather will persist Tuesday night into Wednesday, as any remaining complex or cluster pushes through eastern ND into northern MN. Large hail to 1.5 inches, damaging winds to 60 mph, and a tornado or two are all possible threats with severe storms. In addition, an unusually moist environment sets up Tuesday night and Wednesday with precipitable water values in the 1.5 to 2.5 inch range and in the 95th to 99th percentile range of NAEFS climatology. This will yield a notable threat for heavy rain and perhaps flash flooding, particularly with the overnight thunderstorms. For Independence Day, additional shower and thunderstorm activity will remain possible through the day as the aforementioned complex pushes out of the area and the cold front remains in the region. Thus rain chances are most likely to impact any morning or mid day activities as activity gradually exits eastward along and ahead of the front. Rain chances are expected to exit the immediate Red River Valley by Wednesday evening, with remaining shower or storm activity moving out of the northwest quarter of MN Wednesday evening. For Thursday through Saturday, a quiet weather pattern sets up with high pressure and ridging aloft. High temperatures will still remain in the upper 70s to near 90 degrees during this timeframe, but some relief from humidity will be felt under a drier airmass. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 646 PM CDT Mon Jul 2 2018 Scattered thunderstorms possible across the area and could impact any TAF site during the next 24 hours though to uncertain to add to TAF for a specific time. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...AM LONG TERM...BP AVIATION...JK
Hazardous weather outlook, Jul 2, 4:45 AM CDT, 19 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Mon Jul 2 2018 MNZ004>009-NDZ006>008-014>016-054-030945- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Western Walsh County- 445 AM CDT Mon Jul 2 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight A few stray thunderstorms will be possible late tonight, but most of the severe weather is expected to stay south of the Highway 2 corridor during the next 24 hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for some isolated severe thunderstorms Tuesday afternoon and night, with hail up to quarters and wind gusts to 60 mph the primary threat. Thunderstorm activity will continue into Wednesday, although details will depend on how previous day's thunderstorms play out. Some heavy rainfall will also be possible Tuesday and into Wednesday with rich moisture flowing into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. MNZ001>003-013>017-022>024-027>032-040-NDZ024-026>030-038-039-049- 052-053-030945- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland- 445 AM CDT Mon Jul 2 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for severe thunderstorms this evening and overnight, particularly in southeastern North Dakota and west central Minnesota. Hail of an inch or more will be the primary threat, although some wind gusts to 60 mph are not out of the question. Thunderstorms will continue to redevelop for much of the night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for some scattered severe thunderstorms Tuesday afternoon and night, with hail of around 1 inch and wind gusts to 60 mph the primary threat, although an isolated tornado is not of the question. Thunderstorm activity will continue into Wednesday, although details will depend on how previous day's thunderstorms play out. Some heavy rainfall will also be possible Tuesday and into Wednesday with rich moisture flowing into the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JR
In the hours before
Special weather statement, Jul 2, 11:19 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1119 PM CDT MON JUL 2 2018
NDZ039-030500-
Cass ND-
1119 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS COUNTY UNTIL
MIDNIGHT CDT...
At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Casselton, or 21 miles west of Fargo, moving northeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Amenia around 1130 PM CDT.
Arthur and Prosper around 1140 PM CDT.
Gardner and Argusville around 1200 AM CDT.
Other locations impacted by this storm include Casselton Airport and
West Argusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4683 9722 4696 9741 4724 9709 4724 9707
4707 9682 4706 9682 4706 9683 4705 9682
TIME...MOT...LOC 0419Z 224DEG 20KT 4695 9725
NCLocal storm report, Jul 2, 11:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1123 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL NW HARWOOD 46.98N 96.88W
07/02/2018 M1.00 INCH Cass ND PUBLIC
RELAYED BY BROADCAST MEDIA OF PUBLIC REPORT AS MEASURED
BY COMPARISON TO A QUARTER.
&&
CJONESSpecial weather statement, Jul 2, 11:27 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1127 PM CDT MON JUL 2 2018
MNZ003-027-030500-
West Becker MN-Clay MN-
1127 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY AND WEST CENTRAL
BECKER COUNTIES UNTIL MIDNIGHT CDT...
At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm over
Downer, or 18 miles southeast of Fargo, moving northeast at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Downer around 1130 PM CDT.
Muskoda, Buffalo River State Park and Rollag around 1145 PM CDT.
Hawley around 1155 PM CDT.
Dale, Hitterdal and Lake Park around 1200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Minnesota.
LAT...LON 4672 9667 4705 9631 4686 9602 4663 9643
4663 9653
TIME...MOT...LOC 0427Z 224DEG 28KT 4672 9650
NCSpecial weather statement, Jul 2, 11:30 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1130 PM CDT MON JUL 2 2018
MNZ040-030500-
Grant MN-
1130 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL MIDNIGHT
CDT...
At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charlesville to near Donnelly. Movement
was northeast at 45 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Strong thunderstorms will be near...
Wendell around 1135 PM CDT.
Elbow Lake around 1145 PM CDT.
Erdahl around 1150 PM CDT.
Ashby and Hoffman around 1155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4600 9625 4611 9578 4611 9577 4593 9577
4593 9576 4576 9576 4576 9618
TIME...MOT...LOC 0430Z 239DEG 37KT 4596 9617 4567 9608
NCLocal storm report, Jul 2, 11:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL 16 E WAUBUN 47.18N 95.60W
07/02/2018 E1.00 INCH Mahnomen MN PUBLIC
PUBLIC REPORT OF HAIL BETWEEN HALF AN INCH TO AN INCH.
&&
CJONESSpecial weather statement, Jul 2, 11:41 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1141 PM CDT MON JUL 2 2018 MNZ002-015-022-030515- Mahnomen MN-Norman MN-East Polk MN- 1141 PM CDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORMAN...SOUTH CENTRAL POLK AND NORTHWESTERN MAHNOMEN COUNTIES UNTIL 1215 AM CDT... At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm over Gary, or 41 miles northeast of Fargo, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Waukon and Flaming around 1150 PM CDT. Ranum around 1155 PM CDT. Rindal around 1200 AM CDT. Bejou around 1205 AM CDT. Winger around 1210 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4723 9624 4735 9645 4766 9614 4748 9586 TIME...MOT...LOC 0440Z 221DEG 31KT 4735 9626 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:52 PM CDT | Special Weather Statement | FGF | Norman | 38 min |
| Jul 2, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 46 min |
| Jul 2, 10:15 PM CDT | Special Weather Statement | FGF | Mahnomen | 45 min |
| Jul 2, 10:20 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 40 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 60 min |
| Jul 2, 10:58 PM CDT | Special Weather Statement | FGF | Grant | 32 min |
| Jul 2, 11:05 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 40 min |
| Jul 2, 11:15 PM CDT | Special Weather Statement | FGF | Mahnomen | 60 min |
| Jul 2, 11:27 PM CDT | Special Weather Statement | FGF | Clay | 33 min |
| Jul 2, 11:30 PM CDT | Special Weather Statement | FGF | Grant | 30 min |
| Jul 2, 11:41 PM CDT | Special Weather Statement | FGF | Norman | 34 min |
| Jul 3, 12:03 AM CDT | Special Weather Statement | FGF | Grant | 27 min |
| Jul 3, 7:44 AM CDT | Special Weather Statement | FGF | Wilkin | 46 min |
| Jul 3, 10:17 AM CDT | Special Weather Statement | FGF | Grant | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.